Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 53, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 2024, 4:48 AM EDT for Mason County, Oceana County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2024, 4:48 AM EDT (08:48 UTC)
- Expired
- Jun 25, 2024, 5:45 AM EDT
- In force
- 57 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:55 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:41 AM EDT, 2 hours 7 minutes earlier. Its key messages:
- Early Morning Potential for Severe Thunderstorms
- Strong Storms Possible This Afternoon
- Additional Showers Early Wednesday
- Fair weather Thursday then showers and storms Friday/Saturday
Area forecast discussion, Jun 25, 2:41 AM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
241 AM EDT Tue Jun 25 2024
.KEY MESSAGES...
- Early Morning Potential for Severe Thunderstorms
- Strong Storms Possible This Afternoon
- Additional Showers Early Wednesday
- Fair weather Thursday then showers and storms Friday/Saturday
&&
.DISCUSSION...
Issued at 241 AM EDT Tue Jun 25 2024
- Early Morning Potential for Severe Thunderstorms
Much of the forecast remains unchanged while we monitor the
cluster of storms currently tracking through northern Wisconsin
that will arrive in lower Michigan within a few hours. As
expected, these storms continue to evolve into a MCS/squall line
with a projected time of arrival into West Michigan around 4 to
6am.
This will largely be a game of monitoring our environment to
estimate the persistence of storms and whether they decay or
prevail. Within the Enhanced Risk upstream of lower Michigan,
these storms are thriving and will evolve in an environment with
3000- 5000J/kg MUCAPE and 50+ knots of Bulk Shear. As the surface
low progresses further east, warm and moist advection will surge
ahead of the storms supporting some ongoing strength. We will not
be as unstable as areas to our west, but a favorable kinematic
environment will support ongoing convection as storms move onshore
and progress east through mid morning. Storms will gradually
enter a weakening stage the further east they progress into lower
Michigan. Damaging wind gusts remain the primary concern as
storms move onshore this morning, but some hail may also occur.
- Strong Storms Possible This Afternoon
The potential for thunderstorms or new convection late tonight
will be dependent on evolution of storms this morning. That is to
say, wherever the frontal boundary sets up is where the best
chance for renewed convection will occur. The strong low- level
jet will weaken as it pivots further south late this morning to
early afternoon, but instability rebounds and may support the risk
for renewed thunderstorms with a damaging wind gust and hail
potential. The main threat area will be near and south of I-96.
- Additional Showers Early Wednesday
Another trough and cold front will sweep through the area
Wednesday morning bringing chance for showers during the first
half of the day. High pressure will fill in during the second half
of the day and into Thursday.
- Fair weather Thursday then showers and storms Friday/Saturday
The flow regime across the Great Lakes this week into next week
features an enhanced belt of westerlies across the northern CONUS in
between subtropical ridging across the southern CONUS and an upper
low across central Canada. Occasional shortwave troughs embedded in
the flow will bring rain chances every couple of days from this
weekend into early next week.
Surface high pressure brings fine summer weather for Thursday into
early Friday before moving east with warm advection pattern
developing by Friday morning. Moisture advection is also increasing
with rain chances by Friday morning as moisture pools ahead of the
the next trough. THere remains some ensemble spread on timing and
and depth of the trough but the consensus has the greatest chance
for showers and storms for late Friday night.
A severe weather threat is possible late Friday night into early
Saturday as Lower Michigan is in the warm sector and model
soundings show 30 to 35 knots of shear ahead of the cold front.
Surface high builds in behind the front with fair weather for Sunday
into Monday.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 158 AM EDT Tue Jun 25 2024
VFR conditions through about 09Z and then a cluster of
thunderstorms will move into central Lower Michigan from the
northwest and bring areas of IFR and MVFR in heavy rain. There
could also be strong downburst winds and some hail with these
storms as they move across western and central Lower Michigan
between about 09Z and 15Z. Areas of LLWS can also be expected even
before the storms
Some MVFR conditions could linger a few hours after the storms
depart but the trend will be for clearing and VFR conditions
during the afternoon.
&&
.MARINE...
Issued at 241 AM EDT Tue Jun 25 2024
Strong southerly winds early this morning bring waves to
hazardous levels for Small Craft and beaches. Strong thunderstorms
currently in northern Wisconsin will cross Lake Michigan early
this morning bringing significant winds and also a chance for
large hail. Additional showers and storms possible this afternoon
into the evening, and again Wednesday morning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ037-043-050-
056-064-071.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.
&&
DISCUSSION...Ostuno/Thielke
AVIATION...Ostuno/Thomas
MARINE...ThielkeHazardous weather outlook, Jun 25, 3:17 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 317 AM EDT Tue Jun 25 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 317 AM EDT Tue Jun 25 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms will move into West Michigan early this morning. Damaging wind gusts and large hail are the primary hazards. Additional strong thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-260730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 317 AM EDT Tue Jun 25 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms will cross Lake Michigan early this morning. Damaging wind gusts and large hail are the primary hazards. Additional strong thunderstorms are possible this afternoon and evening. Southwest winds to 20 to 30 knots and 3 to 6 foot waves will pose a threat to beachgoers and small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 25, 3:46 AM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
346 AM EDT Tue Jun 25 2024
MIZ037-043-250845-
Oceana MI-Mason MI-
346 AM EDT Tue Jun 25 2024
...Strong thunderstorms will impact portions of Mason and northern
Oceana Counties through 445 AM EDT
...
At 345 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Ludington to 20 miles
west of Silver Lake. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ludington... Hart... Scottville...
Pentwater... Fountain... Free Soil...
Hamlin Lake... Mears... Silver Lake SP...
Ludington SP... Weare... Elbridge...
Colfax... Custer... Walkerville...
Walhalla... Crystal Valley... Bass Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
west central Michigan.
&&
LAT...LON 4417 8605 4371 8604 4360 8653 4367 8654
4375 8645 4380 8643 4396 8646 4404 8651
4407 8651 4412 8643 4418 8639
TIME...MOT...LOC 0745Z 249DEG 48KT 4425 8673 4359 8690
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:43 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jun 25, 3:46 AM EDT | Special Weather Statement | GRR | Mason | 59 min |
| Jun 25, 4:44 AM EDT | Special Marine Warning | GRR | 61 min | |
| Jun 25, 4:52 AM EDT | Special Marine Warning | GRR | 83 min | |
| Jun 25, 5:19 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Muskegon, Newaygo | 56 min |
| Jun 25, 5:24 AM EDT | Special Marine Warning | GRR | 96 min | |
| Jun 25, 5:34 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 86 min |
| Jun 25, 5:44 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 31 min |
| Jun 25, 5:55 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 35 min |
| Jun 25, 6:04 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 73 min |
| Jun 25, 6:12 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 63 min |
| Jun 25, 6:19 AM EDT | Special Marine Warning | GRR | 86 min | |
| Jun 25, 6:25 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia | 82 min |
| Jun 25, 7:03 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ingham | 87 min |
| Jun 25, 7:11 AM EDT | Special Weather Statement | GRR | Kalamazoo, Van Buren | 49 min |
| Jun 25, 7:20 AM EDT | Special Weather Statement | GRR | Calhoun | 40 min |
| Jun 25, 7:27 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 48 min |
| Jun 25, 7:45 AM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 25, 7:46 AM EDT | Special Weather Statement | GRR | Jackson | 59 min |
| Jun 25, 8:22 AM EDT | Areal Flood Advisory | GRR | Van Buren | 3 hr |
| Jun 25, 9:48 AM EDT | Special Marine Warning | GRR | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.